Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 30, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 2002, 10:29 PM CDT for Hand County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2002, 10:29 PM CDT (03:29 UTC)
- Expired
- Jun 22, 2002, 11:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Hand County, SD
The radar
The Aberdeen radar (KABR), 103 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 10:35 PM CDT | Hail 1 | St Lawrence, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3369 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2001 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 230329 SVRABR SDC059-230400- /NEW.KABR.SV.W.0085.230329-230400/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1029 PM CDT SAT JUN 22 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAND COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 1100 PM CDT * AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SAINT LAWRENCE...OR ABOUT 2 MILES NORTHEAST OF MILLER...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... POLO AROUND 1055 PM CDT BURDETTE AROUND 1100 PM CDT THE PUBLIC REPORTED DIME SIZE HAIL 1 MILE NORTH OF MILLER AT 1025 PM CDT. THIS IS A DANGEROUS STORM. TAKE SHELTER NOW THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4449 9916 4450 9872 4481 9872 4482 9916 HINTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:35 PM CDT, 6 hours 54 minutes earlier.
Area forecast discussion, Jun 22, 3:35 PM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 335 PM CDT SAT JUN 22 2002 FORECAST PROBLEM TONIGHT WILL CONCERN THUNDERSTORM ACTIVITY ACROSS CWA. SHT WV MOVG NORTHEAST INTO CWA...WEAKENING CAP. 700 TEMPS COOLING. PLENTY OF MSTR WITH DP MID 60S SOUTHWEST TO MID 70S NORTHEAST. PWS IN 1.7 IN RANGE. STORMS ALREADY FORMING WEST RIVER...EXPECT CONT DEVELOPMENT. ETA SOUNDING SHOWS FRZ LVL 15K...WITH WBZ 14K. COULD BE DIFFICULT GETTING HAIL TO GROUND. WITH SFC BOUNDARY TO WEST COULD SEE SOME ACTIVITY THROUGH DAY TOMORROW. NEXT WV WILL MOVE THRU TOMORROW EVENING FOR ANOTHER SPATE OF STORMS...WITH ACTIVITY ENDING EARLY MON MORNING AS SYSTEM MOVES OFF TO EAST WITH FLOW TURNING NORTHWEST AS HIGH BLDS IN FROM WEST. .EXTENDED DISCUSSION... NOT MUCH WILL CHANGE FOR THE EXTENDED FORECAST AS THE AVN...EXTENDED AVN AND THE ECMWF SHOW 50H RIDGING BUILDING OVER THE UPPER MIDWEST. THE S/W MOVG DOWN THE EAST SIDE OF THE RIDGE ON TUES NIGHT SHOULD BE FAR ENOUGH E TO KEEP ANY PRECIP OUT OF THE EASTERN PART OF THE CWA. THE EXTENDED AVN WANTS TO BRING A S/W THROUGH THE RIDGE FRI AND FRI NIGHT BRINGING SOME PRECIP. DONT BELIEVE THIS WILL BE THE CASE AT THIS POINT AND WILL LEAVE IT DRY THROUGH THE EXTENDED PERIOD FOR NOW. TEMPS SHOULD BE GENERALLY ABOVE NORMAL THROUGH THIS TIME PERIOD WITH CLEAR TO PARTLY CLOUDY SKIES. .ABR...NONE MARSHALL/MOHR
In the hours before
Local storm report, Jun 22, 9:26 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
926 PM CDT SAT JUN 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM 3ESE STEPHAN SD 65 MPH TSTM WIND GUST
06/22/02 HYDE REPORTED BY GENERAL PUBLIC
0835 PM 3WNW FORT THOMPSON SD .75 INCH HAIL
06/22/02 BUFFALO REPORTED BY GENERAL PUBLICSpecial weather statement, Jun 22, 10:15 PM CDT, 14 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1015 PM CDT SAT JUN 22 2002 THE SEVERE THUNDERSTORM WATCH #454 WHICH COVERED PORTIONS OF NORTH AND SOUTH DAKOTA WAS ALLOWED TO EXPIRE AT 10 PM CDT. HOWEVER A VERY UNSTABLE ENVIRONMENT PERSISTS THIS EVENING. REMAIN VIGILANT AS THE POTENTIAL FOR RAPIDLY CHANGING WEATHER CONDITIONS CONTINUES THROUGH THE OVERNIGHT HOURS. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/ABR OR AT HTTP://WEATHER.GOV.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:08 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 52 min |
| Jun 22, 7:41 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 64 min |
| Jun 22, 8:06 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 54 min |
| Jun 22, 8:24 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 66 min |
| Jun 22, 8:57 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 63 min |
| Jun 22, 9:30 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 60 min |
| Jun 22, 9:55 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 50 min |
| Jun 22, 9:57 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 63 min |
| Jun 22, 10:07 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 38 min |
| Jun 22, 10:43 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 32 min |
| Jun 23, 12:19 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 56 min |
| Jun 23, 12:41 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 64 min |
| Jun 23, 1:45 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 30 min |
| Jun 23, 2:11 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Walworth | 49 min |
| Jun 23, 2:57 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Walworth | 33 min |
| Jun 23, 5:55 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.